Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 15, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 15, 2004, 1:30 AM CDT for Geary County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2004, 1:30 AM CDT (06:30 UTC)
- Expired
- Jun 15, 2004, 4:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Geary County, KS
The radar
The Topeka radar (KTWX), 41 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5020 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 14.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 150633
FFWTOP
KSC061-150930-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
130 AM CDT TUE JUN 15 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GEARY COUNTY IN EAST CENTRAL KANSAS
* UNTIL 430 AM CDT
* AT 125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM 8 MILES SOUTHEAST OF JUNCTION
CITY. THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY.
* THE STORM PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY
NATIONAL WEATHER SERVICE RADAR WAS ESTIMATING 2 TO 3 INCHES OF RAIN
HAS FALLEN IN THE LAST HOUR OVER SOUTHER GEARY COUNTY. ANOTHER 1 TO
2 INCHES WILL BE POSSIBLE. ADDITIONALLY MORE THUNDERSTORMS MAY MOVE
INTO THE COUNTY FROM THE NORTH AGGRAVATING THE FLASH FLOODING THREAT.
TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND
ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3886 9650 3887 9692 3901 9692 3909 9692
3906 9669 3906 9650
$$1 follow-up statement
000
WGUS73 KTOP 150715
FFSTOP
KSC061-150930-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
212 AM CDT TUE JUN 15 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 430 AM CDT FOR GEARY
COUNTY...
AT 207 AM CDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED A
THUNDERSTORM PRODUCING FLASH FLOODING. THIS STORM WAS LOCATED NEAR
JUNCTION CITY...OR ABOUT OVER FORT RILEY. THE THUNDERSTORM WITH
EXCESSIVE RAIN WAS NEARLY STATIONARY. ADDITIONALLY...MORE
THUNDERSTORMS WILL MOVE INTO THE AREA AGGRAVATING THE FLASH
FLOODING.
THE THUNDERSTORM WITH EXCESSIVE RAIN WILL EFFECT JUNCTION
CITY...FORT RILEY AND RURAL AREAS SOUTH OF INTERSTATE 70.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3886 9650 3887 9692 3901 9692 3909 9692
3906 9669 3906 9650
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 3:17 PM CDT, 10 hours 13 minutes earlier.
Area forecast discussion, Jun 14, 3:17 PM CDT, 10 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 317 PM CDT MON JUN 14 2004 .DISCUSSION... DETERMINING HOW HIGH TO GO WITH PRECIPITATION CHANCES THROUGH THE MAJORITY OF THE FORECAST IS THE MAIN CHALLENGE. 12Z UPPER AIR MAPS SHOWED UPPER LEVEL JET FROM WASHINGTON STATE EAST-SOUTHEAST THROUGH SOUTH DAKOTA WITH A FEW 110KT AIRREPS. ONE SHORTWAVE TROF ALONG THE JET WAS MOVING THROUGH MINNESOTA WITH ANOTHER PASSING THROUGH IDAHO WITH WATER VAPOR LOOP INDICATING THE MOST SIGNIFICANT WAVE ALONG THE FAR WESTERN CANADA/US BORDER. MID LEVELS REMAIN FAIRLY WARM FROM CENTRAL KANSAS SOUTHWARD WITH COOLER JUST NORTH AND DECENT MID LEVEL LAPSE RATES. BEST COLD AIR AT 850MB REMAINS WELL NORTH OF THE REGION WITH SECONDARY BOUNDARY FROM WESTERN KANSAS INTO EASTERN IOWA. SURFACE OBS SHOWING OUTFLOW ENHANCED SURFACE BOUNDARY HAD MOVED INTO NORTHERN KANSAS BY 19Z WITH SCATTERED STORMS DEVELOPING ALONG AND BEHIND IT. LOW LEVEL MOISTURE QUITE HIGH THIS AFTERNOON WITH DEWPOINTS IN THE LOWER 70S. INSTABILITY QUITE HIGH WITH TEMPS AROUND 90...AND 18Z TOP SOUNDING INDICATING NEAR 4000 J/KG OF CAPE AND VERY LITTLE CIN. SHEAR NOT VERY IMPRESSIVE...BUT SHOULD BE ENOUGH TO ORGANIZE CONVECTION SOMEWHAT. BOUNDARY SHOULD SERVE AS FORCING MECHANISM FOR STORM DEVELOPMENT THROUGH THE EARLY EVENING WITH MESOSCALE BOUNDARIES FROM THE STORMS FURTHER AIDING IN DEVELOPMENT...AND BACKING LOW LEVEL WINDS NEARBY. IF MANY STORMS CAN DEVELOP...DIRECTION OF UPPER FLOW MAY BRING STORMS OVER THE SAME LOCATIONS...AND GIVEN RECENT HEAVY RAINS...LOCALIZED FLOODING IS NOT OUT OF THE QUESTION. WILL NOT ISSUE ANY WATCH DUE TO LACK OF LARGE SCALE FORCING/FOCUSING MECHANISM. WILL WATCH CONVECTIVE TRENDS FOR ANY LAST MINUTE UPDATES...BUT HIGH CHANCE POPS LOOK PRETTY GOOD AT THIS POINT. FAR WESTERN WAVE TO MOVE EAST TONIGHT. INCREASING WINDS AHEAD OF THE WAVE JUST OFF THE SURFACE MAY KEEP STORMS GOING INTO THE NIGHT. GOOD SOUTHERLY FLOW TUESDAY SHOULD WASH OUT ANY REMAINING MESOSCALE BOUNDARIES WITH SYNOPTIC SCALE FRONT PUSHING SOUTH INTO NEBRASKA IN THE AFTERNOON. WILL KEEP SMALL POPS IN CASE ANYTHING LINGERS INTO THE MORNING AND FRONT ENTERS THE NORTHWESTERN ZONES LATE. FRONT SHOULD MAKE IT INTO THE CWA BY WEDNESDAY...PUSHING SOUTH WEDNESDAY NIGHT. FLOW TO STILL REMAIN NEARLY ZONAL WITH THE THREAT OF STORMS DEVELOPING IN THE HIGH PLAINS DUE TO UPSLOPE FLOW TRACKING INTO THE AREA. AFTER ANOTHER HOT DAY TUESDAY...TEMPS SHOULD COOL SOME 10 TO 15 DEGREES FOR WEDNESDAY AND THURSDAY. WILL GRADUALLY TAPER POPS DOWN FROM NORTH TO SOUTH FROM WEDNESDAY THROUGH THURSDAY...BUT PRECIP MENTION WILL CONTINUE THROUGH THIS TIME...QUITE TYPICAL FOR THIS TIME OF YEAR. MEDIUM RANGE MODELS IN GENERAL AGREEMENT FOR THE LATE WEEK/EARLY NEXT WEEK PERIODS WITH POSITIVE HEIGHT ANOMALIES OVER THE NORTHWESTERN CONUS AND NEGATIVE ANOMALIES OVER EASTERN CANADA. THIS SHOULD CONTINUE THE GENERAL WEST TO NORTHWEST FLOW OVER THE PLAINS...WITH AMPLIFIED 00Z OPERATIONAL GFS AN OUTLIER COMPARED TO ITS ENSEMBLES. FRONT TO THE SOUTH MAY TRY TO PUSH BACK NORTH AS REINFORCING COLD SHOT COMES SOUTHEAST THROUGH THE CENTRAL CONUS FRIDAY. FRONT COULD EASILY BECOME PARALLEL TO UPPER FLOW AND NOT STRAY FAR FROM THE AREA. WILL HAVE PRECIP CHANCES FROM THURSDAY NIGHT THROUGH SATURDAY NIGHT WITH THIS IN MIND. MAY FINALLY BE ENOUGH MOVEMENT FOR SUNDAY AND MONDAY TO BE DRY...BUT CONFIDENCE IN SPECIFICS REMAINS FAIRLY LOW GIVEN LOW MODEL SKILL SCORES AND MCS EFFECTS ON SMALLER SCALE FEATURES. EXPECT SURFACE FRONT TO BE SOUTH OF THE AREA AND BACKED OFF ON TEMPS FOR THE EARLY PERIODS. EXPECT A RETURN TO NEAR NORMAL LEVELS BY MONDAY. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE && 65
Hazardous weather outlook, Jun 14, 4:02 PM CDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 402 PM CDT MON JUN 14 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-151000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 402 PM CDT MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD AS THE EVENING PROGRESSES. SOME OF THE STORMS ARE EXPECTED TO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN HAZARDS. SOME LOCATIONS MAY RECEIVE HEAVY RAINFALL AND LOCALIZED FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE POSSIBLE FROM TUESDAY THROUGH SATURDAY NIGHT. SOME OF THE STORMS TUESDAY AND TUESDAY NIGHT MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Jun 14, 11:29 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1129 PM CDT MON JUN 14 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-150900- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 1129 PM CDT MON JUN 14 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 475 REMAINS IN EFFECT... THE WATCH INCLUDES THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE JEFFERSON OTTAWA GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH... EMPORIA OTTAWA ABILENE LAWRENCE JUNCTION CITY TOPEKA MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA
Local storm report, Jun 14, 11:54 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1154 PM CDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1152 PM TSTM WND GST 7 S SOLDIER 39.43N 95.96W
06/14/2004 60 MPH JACKSON KS TRAINED SPOTTER
&&
SMBLocal storm report, Jun 15, 12:09 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1209 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1206 AM HAIL WASHINGTON 39.82N 97.05W
06/15/2004 0.75 INCH WASHINGTON KS TRAINED SPOTTER
&&
SMBLocal storm report, Jun 15, 12:15 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1215 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1208 AM HAIL HOLTON 39.47N 95.74W
06/15/2004 0.88 INCH JACKSON KS TRAINED SPOTTER
&&
SMBLocal storm report, Jun 15, 12:37 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1237 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND GST 1 W GREENLEAF 39.73N 96.99W
06/15/2004 60 MPH WASHINGTON KS TRAINED SPOTTER
1230 AM HAIL 1 W GREENLEAF 39.73N 96.99W
06/15/2004 0.75 INCH WASHINGTON KS TRAINED SPOTTER
&&
SMBLocal storm report, Jun 15, 1:14 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
114 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0107 AM TSTM WND DMG BLUE RAPIDS 39.68N 96.66W
06/15/2004 MARSHALL KS LAW ENFORCEMENT
STRONG WINDS KNOCKING TREES OVER.
&&
WOLTERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:12 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 63 min |
| Jun 14, 9:08 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 37 min |
| Jun 14, 9:18 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 42 min |
| Jun 14, 9:41 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Marshall, Nemaha | 49 min |
| Jun 14, 10:29 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 61 min |
| Jun 14, 11:33 PM CDT | Flash Flood Warning | TOP | Marshall, Nemaha | 3 hr |
| Jun 14, 11:45 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 45 min |
| Jun 14, 11:57 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 33 min |
| Jun 15, 12:29 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 46 min |
| Jun 15, 12:47 AM CDT | Flash Flood Warning | TOP | Washington | 3 hr |
| Jun 15, 1:06 AM CDT | Severe Thunderstorm Warning | TOP | Geary | 54 min |
| Jun 15, 1:14 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 61 min |
| Jun 15, 2:00 AM CDT | Severe Thunderstorm Warning | TOP | Geary | 45 min |
| Jun 15, 2:33 AM CDT | Flash Flood Warning | TOP | Marshall, Washington | 4 hr |
| Jun 15, 2:48 AM CDT | Flash Flood Warning | TOP | Riley | 4 hr |
| Jun 15, 3:15 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 45 min |
| Jun 15, 3:15 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 60 min |
| Jun 15, 3:50 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 55 min |
| Jun 15, 4:21 AM CDT | Flash Flood Warning | TOP | Geary | 3 hr |
| Jun 15, 4:38 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 52 min |
| Jun 15, 4:52 AM CDT | Flash Flood Warning | TOP | Morris | 3 hr |
| Jun 15, 5:01 AM CDT | Severe Thunderstorm Warning | TOP | Lyon | 59 min |
| Jun 15, 5:06 AM CDT | Flash Flood Warning | TOP | Wabaunsee | 3 hr |
| Jun 15, 5:44 AM CDT | Flash Flood Warning | TOP | Lyon | 3 hr |
| Jun 15, 5:48 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 42 min |
| Jun 15, 6:27 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 63 min |
| Jun 15, 6:28 AM CDT | Flash Flood Warning | TOP | Marshall, Republic, Washington | 3 hr |
| Jun 15, 8:43 AM CDT | Flash Flood Warning | TOP | Lyon | 92 min |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.